Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 147, NWS State College, PA

August 7, 20134 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 7, 2013, 7:58 PM EDT for 4 counties in Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2013, 7:58 PM EDT (23:58 UTC)
Expired
Aug 7, 2013, 9:00 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 8:00 PM EDTTSTM WND DMG1 Wnw Waterside, PATREES DOWN ON NORTH RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:49 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 12.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS51 KCTP 072358
SVRCTP
PAC009-013-021-111-080100-
/O.NEW.KCTP.SV.W.0147.130807T2358Z-130808T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
758 PM EDT WED AUG 7 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY PENNSYLVANIA...
  SOUTHERN BLAIR COUNTY PENNSYLVANIA...
  SOUTH CENTRAL CAMBRIA COUNTY PENNSYLVANIA...
  EASTERN SOMERSET COUNTY PENNSYLVANIA...

* UNTIL 900 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
  DUNLO TO NEW PARIS TO BUFFALO MILLS...MOVING EAST AT 20 MPH. THESE
  STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL. 

* LOCATIONS INCLUDED IN THE WARNING...
  BEDFORD...BEAVERDALE...BLUE KNOB STATE PARK...CESSNA...CLAYSBURG...
  CLEARVILLE...EVERETT...MARTINSBURG...NEW ENTERPRISE...OGLETOWN...
  OSTERBURG...QUEEN...ROARING SPRING AND SKI GAP.

OTHER NOTABLE LOCATIONS IN THE WARNING... BLUE KNOB SKI RESORT.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 129 AND 162...I-70 BETWEEN
MILE MARKERS 147 AND 148...I-99 BETWEEN MILE MARKERS 0 AND 22.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE 
INCH OR LARGER. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM 
STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTH CENTRAL PENNSYLVANIA.

&&

LAT...LON 3979 7891 4005 7874 4030 7884 4039 7824
      4034 7822 4030 7826 4024 7824 4018 7816
      4015 7814 4007 7821 4006 7819 3988 7831
TIME...MOT...LOC 2358Z 248DEG 16KT 4029 7870 4010 7860
          3992 7872

$$

FORECASTER: JUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:26 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 7, 3:26 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
326 PM EDT WED AUG 7 2013

.SYNOPSIS...
AN ACTIVE AND UNSETTLED WEATHER PATTERN WILL DEVELOP ACROSS
CENTRAL PENNSYLVANIA INTO THE WEEKEND...AS A FRONTAL SYSTEM FROM
THE MIDWEST SLOWLY CROSSES THE REGION AND THEN STALLS NEAR THE
MASON- DIXON LINE. A GRADUAL WARMING TREND TO NEAR NORMAL
TEMPERATURES IS EXPECTED THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CLOUDS HAVING TROUBLE BREAKING UP ACROSS MOST OF CWA THIS
AFTERNOON WITH A MORE WINTER LIKE COLD AIR DAMMING PATTERN WITH
LOW LEVEL NE AG FLOW WITH FRONTAL BOUNDARY SOUTH OF CWA. HAVE
SEEN A FEW LIGHT SHOWERS DEVELOP AND DISSIPATE ACROSS AREA BUT
MORE ACTIVE CONVECTION MOVING INTO AREA FROM THE W. ANTICIPATING
THESE STORMS WILL WEAKEN AS THE MOVE EASTWARD INTO A MORE STABLE
AIR MASS...THOUGH A FEW LOCALLY HEAVY SHORT LIVED DOWNPOURS AND
LIGHTNING STRIKES ARE POSSIBLE THROUGH THE EVENING HOURS.
TEMPERATURES WILL FALL LITTLE OVERNIGHT MAINLY STAYING IN THE 60S
WITH DEWPOINTS NOTICEABLY HIGHER THEN WE'VE SEEN OVER THE LAST
COUPLE WEEKS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
MODELS SHOW A PW SURGE ALONG FRONTAL BOUNDARY APPROACHES THE REGION
ON THU AND WILL KEEP THE POPS HIGH FOR SHOWERS AND THUNDERSTORMS ESPECIALLY
IN THE AFTERNOON. STILL VARIABILITY IN THE SOLUTIONS AS TO THE
LOCATION AND AMOUNTS OF RAINFALL ACROSS THE AREA...BUT SOME
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. HIGH TEMPERATURES WILL BE
WARMER WITH MORE SUN EXPECTED. DEWPOINTS WILL BE OPPRESSIVE...LIKELY
TOPPING 70 IN MANY SPOTS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
PERSISTENT SOUTHWEST TO WEST-SOUTHWESTERLY FLOW ALOFT LOOKS TO
PERSIST THROUGH THE LONG TERM PERIOD ON THE SOUTHERN EDGE OF AN
UPPER LOW OVER HUDSON BAY. SEVERAL PRONOUNCED SHORTWAVES ROTATING
AROUND THE UPPER LOW WILL SUPPORT SEVERAL FRONTS MOVING FROM THE
GREAT LAKES EAST INTO THE NORTHEAST. AIR FLOW AHEAD OF THE FRONT WILL
KEEP THE REGION IN A MOIST AIR FLOW AT LEAST INTO THE WEEKEND...OR
UNTIL THE MAIN FRONTAL BOUNDARY PUSHES THROUGH.

ATTEMPTS IN RECENT DAYS FOR THE FRONTS/MOISTURE TO BE PUSHED
EASTWARD BY OR THROUGH THE WEEKEND CONTINUE TO BE SLOWED BY THE
LATEST MODEL RUNS. HAVE THUS LEANED PESSIMISTIC AND KEPT GENERALLY
LOW CHANCE OF SHOWERS ACROSS SRN SECTION NOT ONLY THROUGH THE
WEEKEND BUT INTO NEXT WEEK AS A FRONT A BOUNDARY LOOKS TO LAY TO
THE SOUTH OF PA WITH THE POTENTIAL FOR WAVES OF LOW PRESSURE TO
RUN ALONG IT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SOUTHEAST FLOW WILL KEEP LOW STRATUS DECK ACROSS THE REGION WITH
IFR TO LOW MVFR CIGS PERSISTING THIS AFTERNOON. ADDED A TEMPO TO
DEAL WITH BAND OF CONVECTION THAT WILL MOVE ACROSS THE REGION THIS
AFTERNOON AND EVENING.

SEVERAL ROUNDS OF SHOWERS AND TSTMS EXPECTED THU-FRI AS FRONTAL WAVES
MOVE ACROSS REGION.

OUTLOOK...
THU-FRI...GENERALLY MVFR WITH PERIODS OF SHOWERS/TSTMS.
SAT-SUN...RETURN TO MAINLY VFR AS FRONT IS FCST TO BRIEFLY PUSH
SWD...HOWEVER THE LATEST MDL RUNS SUGGEST ANOTHER FRONTAL WAVE MAY
IMPACT SRN PA LATER SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS/STEINBUGL
NEAR TERM...ROSS
SHORT TERM...ROSS
LONG TERM...GARTNER
AVIATION...ROSS
Hazardous weather outlook, Aug 7, 7:07 PM EDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 PM EDT WED AUG 7 2013

PAZ024>026-033>036-082315-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
707 PM EDT WED AUG 7 2013

...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ017>019-027-028-056-063>065-082315-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-PERRY-
CUMBERLAND-ADAMS-YORK-
707 PM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE EARLY THIS EVENING.
ISOLATED STORMS MAY CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004>006-010>012-037-041-042-045-046-049>053-057>059-066-082315-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-
LANCASTER-
707 PM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

In the hours before

Local storm report, Aug 7, 6:04 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
604 PM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 SW PENFIELD           41.20N  78.61W
08/07/2013                   CLEARFIELD         PA   911 CALL CENTER

            TREES DOWN ALONG ROUTE 255 NEAR PENFIELD

0510 PM     TSTM WND DMG     TREASURE LAKE           41.17N  78.72W
08/07/2013                   CLEARFIELD         PA   911 CALL CENTER

            LARGE TREES DOWN IN TREASURE LAKE

&&

EVENT NUMBER CTP1300338 CTP1300339

TYBURSKI
Special weather statement, Aug 7, 6:38 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
638 PM EDT WED AUG 7 2013

PAZ012-018-019-024>027-045-072315-
BLAIR PA-CAMBRIA PA-HUNTINGDON PA-MIFFLIN PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
638 PM EDT WED AUG 7 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BLAIR...CENTRE...EAST
CENTRAL CAMBRIA...NORTHERN HUNTINGDON...NORTHWESTERN MIFFLIN AND
SOUTH CENTRAL CLINTON COUNTIES...

AT 633 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES NORTHWEST OF BALD EAGLE STATE PARK TO UNIONVILLE TO BALD EAGLE
TO PENN STATE ALTOONA...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT STATE COLLEGE...BEECH CREEK...LAMAR AND SEVEN MOUNTAINS.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... DELGROSSO'S AMUSEMENT
PARK...LAKEMONT PARK AND ISLAND WATERPARK...PEOPLES NATURAL GAS
FIELD...PENNSYLVANIA MILITARY MUSEUM...TUSSEY MOUNTAIN SKI AREA...
PENNSYLVANIA STATE UNIVERSITY...JUNIATA COLLEGE AND PENN STATE
ALTOONA.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 149 AND 178...I-99 BETWEEN MILE MARKERS 29
AND 85.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220...ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD
45...STATE ROAD 350...STATE ROAD 453.

LAT...LON 4104 7738 4072 7753 4056 7783 4035 7822
      4054 7864 4075 7825 4091 7795 4123 7780

FORECASTER: JUNG
Local storm report, Aug 7, 6:50 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
650 PM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FUNNEL CLOUD     6 NNE JOHNSTOWN         40.41N  78.88W
08/07/2013                   CAMBRIA            PA   TRAINED SPOTTER

            FUNNEL CLOUD OBSERVED LOOKING SOUTH FROM MILE HILL ROAD

&&

EVENT NUMBER CTP1300340

TYBURSKI
Special weather statement, Aug 7, 7:00 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EDT WED AUG 7 2013

PAZ033-072345-
SOMERSET PA-
700 PM EDT WED AUG 7 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOMERSET COUNTY...

AT 656 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SEVEN
SPRINGS TO FRIENDSVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT ROCKWOOD...ACOSTA...STOYSTOWN AND
INDIAN LAKE.

OTHER NOTABLE LOCATIONS IMPACTED WILL BE... FLIGHT 93 NATIONAL
MEMORIAL.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 122.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
40...ROUTE 219.

LAT...LON 3971 7939 3973 7941 3982 7937 3985 7942
      3990 7941 4010 7925 4012 7922 4011 7882
      3971 7891

FORECASTER: RXR/CR
Local storm report, Aug 7, 7:10 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT WED AUG 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     VINCO                   40.41N  78.84W
08/07/2013  M89 MPH          CAMBRIA            PA   TRAINED SPOTTER

            89 MPH WIND GUST IN VINCO

&&

EVENT NUMBER CTP1300341

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:40 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk65 min
Aug 7, 5:36 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton54 min
Aug 7, 5:57 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset63 min
Aug 7, 6:23 PM EDTSevere Thunderstorm WarningCTPFranklin, Fulton, Huntingdon67 min
Aug 7, 6:27 PM EDTTornado WarningCTPBedford, Blair, Cambria, Somerset48 min
Aug 7, 6:38 PM EDTSpecial Weather StatementCTPBlair, Centre37 min
Aug 7, 7:00 PM EDTSpecial Weather StatementCTPSomerset45 min
Aug 7, 7:13 PM EDTTornado WarningCTPBedford, Cambria, Somerset47 min
Aug 7, 7:27 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Cambria, Somerset3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.